If you choose to take Viagra or similar medications to improve your sexual performance you may at the same time be putting your hearing at risk.
This is the conclusion of a study from the University of Alabama in Birmingham (UAB). According to the study, drugs for erectile dysfunction may double the risk of long-term hearing impairment. High doses of Viagra have been shown to damage hearing in mice, but until now only a few anecdotal cases have been described in humans.
One in three suffers from hearing loss
The study, based on a national sample of 11,525 American men over the age of 40, found that almost one in three who took the drug had hearing loss. Of those who did not take the Viagra-like drugs, only slightly more than one in six were hard of hearing.
“It appears from these findings that the current government warning regarding hearing loss and the use of these medications is warranted,” says study author Gerald McGwin, Ph.D. and professor of epidemiology at UAB.
Warnings are required
Drug makers already include a â€˜black boxâ€™ warning about potential hearing loss on these products. But according to Dr. McGwin, the results expand on that concern:
â€œThough there are limitations to this study, it is prudent that patients using these medications be warned about the signs and symptoms of hearing impairment and be encouraged to seek immediate medical attention to potentially forestall permanent damageâ€, he says.
According to the study, the relationship was strongest for men reporting use of sildenafil (Viagra) over those who used tadalafil (Cialis) or vardenafil (Levitra). The findings indicated an elevated but not statistically significant increase in hearing loss for users of tadalafil and vardenafil.
Source: Published in â€œArchives of Otolaryngology-Head and Neck Surgeryâ€.